Q: I am suffering from panic attacks at public transportation, where I feel the urgent need to use the toilet. I am taking seroxat now. Can you help me, please?
Our Clinical Psychologist’s Reply
Anxiety has different symptoms in each person. Some folks are gastrointestinal (GI) reactors and like you, develop stomach cramps and bowel/bladder urges when anxious. Others develop headaches, while still others develop smothering sensations.
Your medication is appropriate for anxiety. However, you may also need something for your stomach. In the US, we have a medication called Librax. It’s a combination of antianxiety and antispasm medication. It’s often used for individuals with GI and anxiety symptoms. You might want to consider that medication if it’s available where you live.
A word about antianxiety medications. If they are prescribed two or three times per day, take them as prescribed. When taken on a regular basis they help prevent anxiety from surfacing. If we only take antianxiety medications when we feel anxious, the anxiety is already active — making the management of anxiety symptoms more difficult.
Your specific reaction to public transportation may be related to a type of phobia or other anxiety disorder. I’d recommend seeking counseling/therapy to address those issues as well. Medications are helpful, but the combination of meds and working to understand the problem produces more improvement.